Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 18, 2015

July 18, 2015 · NWS LBF · 18 events in 5 counties and zones

Thunderstorms developed along a stationary front across western Nebraska and northeastern Colorado during the late afternoon hours on July 18th. As this activity moved east it became severe across the western Nebraska Sandhills and southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$40,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary front across western Nebraska and northeastern Colorado during the late afternoon hours on July 18th. As this activity moved east it became severe across the western Nebraska Sandhills and southwestern Nebraska. Damaging winds impacted crops and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 4:25 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 4:25 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT SAT JUL 18 2015

.SYNOPSIS...
ISSUED AT 340 PM CDT SAT JUL 18 2015

BROAD UPPER LEVEL RIDGE REMAINS ANCHORED ACROSS THE SOUTHERN PLAINS
AND SOUTHEASTERN CONUS. A TROUGH IS PUSHING ACROSS SOUTH CENTRAL
CANADA...WITH A SUBTLE TROUGH OVER THE PACIFIC NORTHWEST. TROPICAL
STORM DOLORES IN THE EASTERN PACIFIC WITH SOME MOISTURE FROM THE
SYSTEM COMBINING WITH A GOOD MOISTURE SURGE UP THE 4 CORNERS AND
INTO THE CENTRAL ROCKIES. MEANWHILE AT THE SFC A STALLED BOUNDARY
MEANDERING ACROSS MUCH OF KS AND BACK NORTHWEST ALONG THE FRONT
RANGE. BENEATH PARTLY TO MOSTLY SUNNY SKIES TEMPS GENERALLY INTO THE
80S THIS AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 340 PM CDT SAT JUL 18 2015

MOISTURE CONTINUES TO ROTATE FROM THE SW WITH CLOUDS ON THE INCREASE
FROM THE WEST. WATER VAPOR SHOWING A SHORT WAVE TRACKING ACROSS
NORTHERN COLORADO AND FAR SOUTHEAST WYOMING. THIS WAVE HAS BEEN THE
FOCUS FOR THUNDERSTORMS ACROSS THE CENTRAL ROCKIES. THIS WILL
CONTINUE TO ROTATE AROUND THE RIDGE INTO SW NEB THIS EVENING AND
OVERNIGHT. AND WILL BE MONITORED FOR THUNDERSTORM ACTIVITY. ZERO TO
6 KM SHEAR IS GOOD AT 35 TO 40 KTS AND MUCAPE VALUES VARY BETWEEN
1500 TO 2500 J/KG DEPENDING ON MODEL...WHICH IS STILL DECENT.
THUNDERSTORMS WILL BE LATER THIS EVENING AND OVERNIGHT WHICH LESSENS
THE SFC BASED STORMS AND MORE LIKELY TO SEE ELEVATED ACTIVITY.
SLIGHT RISK OF SEVERE WITH LARGE HAIL THE BIGGEST CONCERN...HOWEVER
SOME WIND OR AN ISOLD TORNADO COULD BE POSSIBLE EARLY ON. PWATS AT
1.50 INCHES OR BETTER AND STORM MOTION IS AROUND 10 KTS SO HEAVY
RAINFALL WILL BE A CONCERN. YESTERDAY STORMS PRODUCED LOCAL AMOUNTS
IN EXCESS OF 3 INCHES...HOWEVER GENERALLY EXPECT STORMS TONIGHT TO
BE SW OF LAST NIGHT ACTIVITY.

TOMORROW HIGHS RETURN TO THE 80S AS THE STALLED BOUNDARY REMAINS TO
THE SOUTH. ALSO GOING TO SEE ANOTHER WAVE PUSH ACROSS THE ROCKIES
WITH A CONTINUED TAP TO PACIFIC MOISTURE. WILL MONITOR FOR ANOTHER
ROUND OF THUNDERSTORMS...POSSIBLY STRONG TO SEVERE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 340 PM CDT SAT JUL 18 2015

IN THE MID TERM SOLUTIONS MODELS IN FAIRLY GOOD AGREEMENT WITH
FLATTENED SOUTHERN PLAINS RIDGE AND CUTOFF LOW OFF THE CALIFORNIA
COAST. WATER VAPOR IMAGERY CONTINUES TO SHOW MID AND HIGH MOISTURE
STREAMING STREAMING FROM SYSTEM OFF BAJA AND ACROSS MEXICO
STREAMING ACROSS THE DESERT SOUTHWEST INTO CENTRAL PLAINS. SURFACE
HIGH WILL BE IN PLACE AGAIN ON SUNDAY WITH RETURN UPSLOPE FLOW
OVER THE SOUTHWEST ZONES INTO THE NEBRASKA PANHANDLE. ENERGY
CONTINUES TO BE EJECTED OUT OF THE TROUGH TO THE WEST. TIMING OF
WAVES CONTINUES AS A VARIABILITY IN THE FORECAST. BOUNDARY TO THE
SOUTH OVER KANSAS WILL BE KEY TO PRECIPITATION FORECAST. UPSLOPE
CONDITIONS PERSIST OVER WESTERN NEBRASKA AND BUFR SOUNDINGS
CONTINUE TO SHOW MID LEVEL CAP THROUGH THE EVENING WITH 1400
JOULES/ KILOGRAM AND WEAK SHEAR. PROGRESSIVE WAVE WITH
PRECIPITATION CHANCES ENDING FROM WEST TO EAST OVER NIGHT. HIGHS
IN THE 80S AND LOWS IN THE 60S. MONDAY RIDGE REBOUNDS BEHIND
EXITING WAVE TEMPERATURES RISE INTO THE UPPER 80S WITH SOME 90S
OVER SOUTHWEST NEBRASKA. HAVE CARRIED SOME SCHC POPS OVER
SOUTHWEST NEBRASKA BASED ON STATIONARY BOUNDARY OVER NORTHERN
KANSAS WITH LATE AFTERNOON HEATING. TUESDAY STRONGER SLOW MOVING AS
A MID LEVEL WAVE MOVES OUT OF THE TROUGH AND THROUGH THE ROCKIES
BRINGING HEIGHTENED CHANCES FOR PRECIPITATION TO WESTERN NEBRASKA
THROUGH THE DAY TUESDAY AND WEDNESDAY INTERACTING WITH A
STATIONARY BOUNDARY LYING ACROSS THE NEBRASKA SANDHILLS. HIGHS IN
THE 80S TUESDAY AND WEDNESDAY LOWS IN THE 60S. HIGHS RISING INTO
THE 90S THURSDAY THROUGH SATURDAY AND DRY AS RIDGE BUILDS BACK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 625 PM CDT SAT JUL 18 2015

MAIN FCST CHALLENGE IS TIMING OF TSRA AT THE KLBF TAF AND VCNTY
INTO SWRN NEB. SHORT RANGE CAMS SUCH AS THE HRRR AND EVEN 18.00Z
RUNS OF OTHERS FAVOR A CLUSTER OF STORMS DEVELOPING/INTENSIFYING
IN THE VCNTY OF THE I80 CORRIDOR AND MOVING INTO THE KLBF AREA.
MESOANALYSIS SUGGESTS SOME INCREASE IN DEEP MOIST CONVERGENCE IN
THE AREA OF RETREATING DRY LINE IN THE SRN SANDHILLS AND INTO SWRN
NEB. AS WOULD BE EXPECTED...BEST CAPE AND AND EFFECTIVE SHEAR
RESIDES EAST OF THE RETREATING DRY LINE SO ONCE ONGOING TSRA MOVES
OUT OF HIGHER TERRAIN CI SHOULD BEGIN SHORTLY AFTER 19.00Z MUCH
LIKE THE HRRR SUGGESTS. HAVE TIMED THE STORMS BASED FOR THE KLBF
TAF BASED ON THIS ASSUMPTION AND CONFIDENCE ABOVE AVE IN THIS
SCENARIO. ONCE STORMS FORM/EVOLVE DAMAGING WINDS SHOULD BE A
CONCERN AND HAVE TEMPO GROUP TO ACCOUNT FOR THAT. HEAVY RAIN ALSO
POSSIBLE AS WELL AS HAIL. TSRA SHOULD LARGELY BE SOUTH OF KVTN SO
HAVE JUST INCLUDED MID LEVEL CONVECTIVE DEBRIS TYPE CLOUDINESS THERE.

SOME INDICATION IN SHORT RANGE MODEL SOUNDINGS THAT STRATUS WILL
DEVELOP IN THE WAKE OF THE CONVECTION AROUND SUNRISE...AGAIN
PRIMARILY IN SWRN NEB. CONFIDENCE IS LESS IN THAT SCENARIO THOUGH
WOULD BE A TYPICAL EVOLUTION IN MOIST BL ENVIRONMENTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...POWER
AVIATION...JWS
Hazardous weather outlook, Jul 18, 1:55 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SAT JUL 18 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-192100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT SAT JUL 18 2015 /255 PM MDT SAT JUL 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE SOUTHEAST
PANHANDLE AND SOUTHWEST NEBRASKA THIS EVENING AND OVERNIGHT. A
FEW OF THE THUNDERSTORMS MAY BE SEVERE AND CONTAIN LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE AREA OF
CONCERN WILL BE FOR AREAS SOUTHWEST OF A LINE FROM ELLSWORTH IN
SHERIDAN COUNTY TO NORTH PLATTE IN LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE IN THE FORECAST EACH DAY SUNDAY THROUGH
WEDNESDAY. THE BEST ORGANIZED CHANCE FOR THUNDERSTORMS IS
EXPECTED TO OCCUR TUESDAY INTO WEDNESDAY. DURING THIS TIME...THE
THREAT OF WIDESPREAD SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS ALONG AND
SOUTH OF A LINE FROM OSHKOSH THROUGH HAYES CENTER.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Garden

When
July 18, 5:35 PM MST
Where
Garden County, 12.49 mi SW of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.300, -102.510

Thunderstorm wind gusts estimated at 70 MPH.

Thunderstorm Wind, Garden

When
July 18, 5:55 PM MST
Where
Garden County, 7.95 mi SW of Lewellen
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.250, -102.260

Thunderstorm wind gusts estimated at 80 MPH.

Thunderstorm Wind, Deuel

When
July 18, 6:10 PM MST
Where
Deuel County, 9.51 mi NNW of Big Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$20,000
Reported by
Public
Coordinates
41.200, -102.140

Thunderstorm wind gusts estimated at 60 MPH, along with hail of an unknown size reported. The strong winds and hail stripped corn, led to roof damage and injured livestock at this location.

Thunderstorm Wind, Keith

When
July 18, 6:12 PM MST
Where
Keith County, 5.55 mi N of Brule
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -101.890

Thunderstorm wind gusts to 60 MPH produced near zero visibility due to blowing dust.

Hail, Garden

When
July 18, 6:15 PM MST
Where
Garden County, 6.93 mi S of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -102.140

Hail, Keith

When
July 18, 6:15 PM MST
Where
Keith County, 8.93 mi NNW of Brule
Measured
1.75 in hail
Reported by
Public
Coordinates
41.210, -101.990

Thunderstorm Wind, Garden

When
July 18, 6:15 PM MST
Where
Garden County, 7.58 mi SW of Lewellen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.250, -102.250

Strong winds and hail of an unknown size knocked out windows at a residence.

Thunderstorm Wind, Garden

When
July 18, 6:15 PM MST
Where
Garden County, 5.51 mi SW of Lewellen
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.270, -102.220

Thunderstorm winds snapped power poles at this location.

Thunderstorm Wind, Keith

When
July 18, 6:15 PM MST
Where
Keith County, 4.57 mi SW of Lemoyne
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.240, -101.890

Thunderstorm wind gusts estimated around 65 MPH at this location.

Hail, Lincoln

When
July 18, 7:27 PM CST
Where
Lincoln County, 8.98 mi N of Sutherland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.300, -101.130

Along with golf ball sized hail, thunderstorm wind gusts of 50 MPH were reported.

Thunderstorm Wind, Keith

When
July 18, 6:40 PM MST
Where
Keith County, 2.5 mi WNW of Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.240, -101.620

Public reported thunderstorm wind gusts estimated at 60 MPH.

Hail, Lincoln

When
July 18, 7:45 PM CST
Where
Lincoln County, 6.11 mi NNE of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -101.080

Hail, Lincoln

When
July 18, 8:00 PM CST
Where
Lincoln County, 5.55 mi N of Wallace
Measured
1.75 in hail
Reported by
Public
Coordinates
40.910, -101.160

In addition to golf ball sized hail, heavy rain was also reported.

Thunderstorm Wind, Lincoln

When
July 18, 8:00 PM CST
Where
Lincoln County, 5.55 mi N of Wallace
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$20,000
Reported by
Public
Coordinates
40.910, -101.160

Thunderstorm wind gusts estimated at 60 MPH downed medium sized branches and led to stripped corn.

Hail, Lincoln

When
July 18, 8:05 PM CST
Where
Lincoln County, 3.17 mi NNW of Hershey
Measured
1.5 in hail
Reported by
Public
Coordinates
41.210, -101.030

Hail, Chase

When
July 18, 8:15 PM MST
Where
Chase County, 14.64 mi NE of (Iml)imperial Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -101.390

Thunderstorm Wind, Chase

When
July 18, 8:15 PM MST
Where
Chase County, 14.64 mi NE of (Iml)imperial Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.640, -101.390

Public reported thunderstorm wind gusts around 70 MPH.

Hail, Lincoln

When
July 18, 9:20 PM CST
Where
Lincoln County, 0.87 mi SE of Dickens
Measured
1.5 in hail
Reported by
Public
Coordinates
40.810, -100.970

In addition to ping pong ball sized hail, wind gusts of 50 MPH were reported at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587573, 587574, 587570, 587575, 587563, 587564, 587571, 587572, 587576, 587565, 587577, 587566, 587567, 587578, 587568, 587569, 587579, 588301.